Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 32, NWS Amarillo, TX

March 28, 2007Carson County, Potter County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Mar 28, 2007, 6:14 PM CDT for Carson County, Potter County, Texas. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2007, 6:14 PM CDT (23:14 UTC)
Expired
Mar 28, 2007, 7:15 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Carson County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 27 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 6:25 PM CDTHAIL 2.7511 E Amarillo, TXHAIL CAUSED WINDSHIELD DAMAGE TO VEHICLES
Mar 28, 6:29 PM CDTHAIL 1.252 N Pantex, TX
Mar 28, 6:30 PM CDTTSTM WND DMG10 Ene Amarillo, TXDAMAGE AT HIGHLAND PARK HIGH SCHOOL...AGRICULTURAL BARNS AND SHELTERS WERE ROLLED AND BLOWN OVER...POLE VAULT MAT WAS BLOWN AWAY.
Mar 28, 6:40 PM CDTHAIL 4.5Pantex, TXSOFTBALL SIZE HAIL AT PANTEX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 3:14 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2007-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2007-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 282314
SVRAMA
TXC065-375-290015-
/O.NEW.KAMA.SV.W.0032.070328T2314Z-070329T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT WED MAR 28 2007

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CARSON COUNTY IN THE PANHANDLE OF TEXAS
  EASTERN POTTER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 715 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED
  16 MILES EAST OF AMARILLO...OR ABOUT 10 MILES WEST OF CLAUDE...
  MOVING NORTH AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EASTERN AMARILLO...
  PANTEX...
  HIGHLAND PARK...

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO IS
SPOTTED...MOVE TO AN INTERIOR ROOM OR CLOSET IMMEDIATELY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3521 10182 3548 10189 3554 10189 3556 10190
      3561 10190 3561 10185 3562 10184 3562 10147
      3519 10144

$$

JOHNSON
1 follow-up statement
000 
WWUS54 KAMA 282328
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT WED MAR 28 2007

TXC065-375-290015-
/O.CON.KAMA.SV.W.0032.000000T0000Z-070329T0015Z/
POTTER TX-CARSON TX-
627 PM CDT WED MAR 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN CARSON AND EASTERN POTTER COUNTIES...

AT 625 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM THAT HAD 
PRODUCED LARGE DAMAGING HAIL UP TO SOFTBALL SIZE 5 MILES SOUTHWEST 
OF PANHANDLE...AND MOVING NORTH AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PANTEX...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING
FOR CENTRAL OKLAHOMA.

LAT...LON 3521 10182 3548 10189 3554 10189 3556 10190
      3561 10190 3561 10185 3562 10184 3562 10147
      3519 10144

$$

JJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 1:56 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Mar 28, 1:56 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
156 PM CDT WED MAR 28 2007

.DISCUSSION...
DRYLINE IS BEGINNING TO MIX EAST AS SEEN ON KFDX RADAR IMAGERY AND
SURFACE OBS. THIS WILL CONTINUE TO BE THE CASE THIS AFTERNOON. 28/12Z
GUIDANCE DEPICTS THE DRYLINE SHARPENING OVER THE WESTERN/CENTRAL
PORTIONS OF THE TX/OK PANHANDLES LATE THIS AFTERNOON...WITH
CONVECTIVE INITIATION BEGINNING AS EARLY AS 20/21Z. THERE WILL BE
ADEQUATE INSTABILITY/SHEAR TO SUPPORT DISCRETE SUPERCELLS AS
INSOLATION ALLOWS THE CAP TO BREAK. LARGE SCALE LIFT WILL BE AIDED BY
THE APPROACHING UPPER-LEVEL TROF AND INCREASING DIFFLUENT PATTERN
ALOFT. EXPECT A WATCH TO BE ISSUED FOR PART/ALL OF THE AREA IN THE
NEXT ONE TO TWO HOURS.  SEE THE HWO AND/OR SPS FOR DETAILS ON THE
SEVERE THREAT THIS EVENING. EXPECT STORMS TO EVOLVE INTO LINEAR MCS
OVERNIGHT...ADDING THE THREAT OF HEAVY RAINFALL TO THE EQUATIONS AS
STORMS TRAIN OVER THE SAME AREAS. RAINFALL AMOUNTS OF 1-2 INCHES ARE
POSSIBLE EAST OF THE DRYLINE...WITH ISOLATED AMOUNTS OF 2-4 INCHES
POSSIBLE THROUGH TONIGHT.

WEAK PACIFIC FRONT IS EXPECTED TO OVERTAKE THE DRYLINE LATE IN THE
FIRST PERIOD WHICH WILL HELP SCOUR OUT THE MOISTURE FOR MOST OF THE
AREA. HOWEVER...UPPER-LOW WILL REMAIN CENTERED OVER COLORADO THROUGH
FRIDAY. WITH LIFT ENHANCED BY WEAK IMPULSES ROTATING AROUND THIS
LOW...THERE SHOULD BE ENOUGH MOISTURE ACROSS THE EASTERN PANHANDLES
TO WARRANT THE MENTION OF SLIGHT CHANCE POPS THU AND FRI. AT THIS
TIME...IT APPEARS THAT MOISTURE WILL BE TOO LIMITED ACROSS THE
CENTRAL AND WESTERN ZONES. I DID LOWER MAX TEMPS A CATEGORY OR SO ON
FRIDAY BUT WE SHOULD STILL SEE MAX TEMPS WITHIN A FEW DEGREES OF
CLIMO.

AS UPPER-LOW DEPARTS TO THE EAST ON SATURDAY...QUASI-ZONAL MID/UPPER-
LEVEL FLOW WILL RESULT IN LEE-SIDE TROFFING. THIS WILL BRING A RETURN
TO SOUTH/SOUTHWEST FLOW AND WILL PUSH TEMPS BACK INTO THE MID AND
UPPER 70S BY SUNDAY. FLOW ALOFT WILL QUICKLY BECOME MORE
SOUTHWESTERLY BY MONDAY AS NORTHERN STREAM TROF DIGS INTO THE INTER-
MOUNTAIN WEST. H85 TEMPS ARE PROGGED TO CLIMB TO AROUND 20C ACROSS
THE AREA ON MONDAY...WHICH WILL SUPPORT TEMPS NEAR 80 DEGREES. GFS
DEPICTS A STRONGER COLD FRONT MOVING THROUGH THE PANHANDLES ON
TUESDAY. WILL UNDERCUT THE MEX GUIDANCE BEHIND THIS FRONT AS IT KEEPS
TEMPS ABOVE CLIMO DESPITE PROGGING H85 TEMPS IN THE SINGLE DIGITS.
WILL NOT ADD PRECIP MENTION FOR THE FORECAST FOR TUESDAY BUT WILL
HAVE TO MONITOR THIS POSSIBILITY OVER THE NEXT FEW MODEL RUNS.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                45  69  36  62  38 /  40  10   5  10  10
BEAVER OK                  53  68  40  62  38 /  80  10   5  20  10
BOISE CITY OK              35  63  33  60  33 /  10   5   5  10  10
BORGER TX                  51  69  42  61  42 /  60  10   5  10  10
BOYS RANCH TX              38  70  33  64  37 /  20   5   5  10  10
CANYON TX                  42  69  34  62  37 /  30  10   5  10  10
CLARENDON TX               52  72  43  64  42 /  70  20  10  20  10
DALHART TX                 38  67  32  61  34 /  10   5   5  10  10
GUYMON OK                  45  64  38  61  37 /  50  10   5  10  10
HEREFORD TX                38  68  34  63  37 /  20   5   5  10  10
LIPSCOMB TX                54  70  43  62  40 /  80  20   5  20  10
PAMPA TX                   52  69  41  63  41 /  70  20   5  20  10
SHAMROCK TX                56  73  46  65  42 /  80  20  10  20  10
WELLINGTON TX              57  74  48  65  43 /  80  20  10  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/02
Hazardous weather outlook, Mar 28, 3:33 PM CDT, 2 hours 41 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT WED MAR 28 2007

OKZ001>003-TXZ001>020-291100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
333 PM CDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A TORNADO WATCH IS IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES UNTIL MIDNIGHT CDT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT CROSS THE CENTRAL AND EASTERN SECTIONS OF THE OKLAHOMA
AND TEXAS PANHANDLES...MAINLY ALONG AND EAST OF A LINE EXTENDING FROM
GUYMON OKLAHOMA TO AMARILLO TEXAS TO CANYON TEXAS. THERE IS ALSO A
SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT
ACROSS THE WESTERN THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES. THE
MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. ANY
TORNADOES THAT FORM WILL HAVE THE POTENTIAL TO BE STRONG AND
DAMAGING...ESPECIALLY ACROSS THE MODERATE RISK AREA. IN ADDITION...
HEAVY RAINFALL WILL LIKELY OCCUR WITH THE THUNDERSTORMS
...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

WINDY CONDITIONS ARE ALSO EXPECTED ACROSS THE PANHANDLES AS THE
PRESSURE GRADIENT TIGHTENS. THUS...CAUTION IS ADVISED ON AREA LAKES
TODAY AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS WILL BE IN PLACE THIS AFTERNOON
ACROSS THE WESTERN PANHANDLES AS THE DRYLINE MOVES EAST OF THAT
REGION AND RELATIVE HUMIDITIES DROP TO BELOW 25 PERCENT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
LIKELY ACTIVATION LATER THIS AFTERNOON AND EVENING.

ANDRADE

In the hours before

Special weather statement, Mar 28, 4:39 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
439 PM CDT WED MAR 28 2007

TXZ020-282215-
COLLINGSWORTH TX-
439 PM CDT WED MAR 28 2007

...STRONG THUNDERSTORM IN NORTHWESTERN COLLINGSWORTH COUNTY...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR QUAIL MOVING NORTH AT 30 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

JOHNSON
Special weather statement, Mar 28, 5:40 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
540 PM CDT WED MAR 28 2007

TXZ010-282330-
HEMPHILL TX-
540 PM CDT WED MAR 28 2007

...STRONG THUNDERSTORM IN HEMPHILL COUNTY...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTH-SOUTHEAST OF CANADIAN MOVING
NORTH AT 35 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

JOHNSON
Local storm report, Mar 28, 5:51 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
551 PM CDT WED MAR 28 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             CLAUDE                  35.11N 101.36W
03/28/2007  E1.00 INCH       ARMSTRONG          TX   TRAINED SPOTTER

&&

JJB
Local storm report, Mar 28, 5:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
552 PM CDT WED MAR 28 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 NE WAYSIDE            34.80N 101.53W
03/28/2007  E2.75 INCH       ARMSTRONG          TX   TRAINED SPOTTER

&&

ERA
Local storm report, Mar 28, 5:55 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
555 PM CDT WED MAR 28 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             CLAUDE                  35.11N 101.36W
03/28/2007  E1.00 INCH       ARMSTRONG          TX   TRAINED SPOTTER

            WEST SIDE OF TOWN

&&

RTW

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 5:44 PM CDTSevere Thunderstorm WarningAMAArmstrong61 min
Mar 28, 5:54 PM CDTSevere Thunderstorm WarningAMACarson66 min
Mar 28, 6:17 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts40 min
Mar 28, 6:23 PM CDTSevere Thunderstorm WarningAMALipscomb67 min
Mar 28, 6:24 PM CDTSevere Thunderstorm WarningAMADonley66 min
Mar 28, 6:39 PM CDTSevere Thunderstorm WarningAMAHutchinson66 min
Mar 28, 6:41 PM CDTTornado WarningAMADonley49 min
Mar 28, 6:45 PM CDTSevere Thunderstorm WarningAMAArmstrong60 min
Mar 28, 6:59 PM CDTSevere Thunderstorm WarningAMACarson61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.